MAUDE Adverse Event Report: 3D SYSTEMS VSP SYSTEM; VSP RECONSTRUCTION

3D SYSTEMS VSP SYSTEM; VSP RECONSTRUCTION
Model Number VSPR
Medical Device Problem Code Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code Cancer (3262)
Date of Event 10/13/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Not returned.
 
Event or Problem Description
Summary: a sales representative contacted 3d systems on (b)(6) 2015 after operating surgeon reported that the fibula reconstruction seemed "short" in the mandible.The sales rep.Explained that the surgeon seemed to think the width of the fibula reconstruction should be the height and the height should be the width.This essentially meant that the lateral surface of the fibula was not facing buccal, but in fact was facing superior procedure at time of incident: mandible reconstruction using fibula free flap.The surgeons adjusted the dissected fibula resulting in a 1-hour increase to surgery time.3d systems employee (b)(6) received a call from stryker sales representative (b)(6) on 10/13/2016 stating that dr.(b)(6) was confused and unhappy with the fibula reconstruction.Mr.(b)(6) explained that dr.(b)(6) seemed to think the width of the fibula reconstruction should be the height and the height should be the width.This particular fibula cutting guide was designed with cutting slots oriented on the anterior surface of the fibula, not uncommon for defects of this shape and size and per the request of dr.(b)(6) during the planning session.The fibula cutting guide was designed for the left leg, connecting the vessels into the right neck, with plating on the lateral surface.After design, anatomical references (e.G.Directional indicators knee, ankle, lateral, and anterior) are added to the guide to aid with orientation during surgery per wi# (b)(4) vsp guide/template creation.The investigation revealed the cutting guide was labeled incorrectly with knee and ankle indicators transposed.In addition, the lateral and anterior surface indicators were transposed.The cutting guide was fixated to the fibula per orientation indicators resulting in the incorrect placement on the patient's leg.The cutting slots were shifted from an anterior approach to a lateral approach.As a result, the lateral surface of the fibula was no longer facing buccal as planned, but rather superior in the mandible.This resulted in vertically short pieces with increased width and a deviation of the projected plate holes from the mandible cutting guide.The surgeons were able to adjust the dissected fibula resulting in a 1-hour increase in surgery time.Due to the symmetry of the anatomy, the custom plate and the pedicle (not provided by 3d systems) remained viable for the patient.Several follow up attempts were made by vsp reconstruction planning personnel and customer service personnel with dr.(b)(6) in order to discuss the incident, all without success.On 10/28/2016, a (b)(6) was scheduled in which dr.(b)(6) did not sign into.No follow up was able to be performed prior to reporting this event.As a result of the adverse event, an additional inspection step has been added to the process to further verify orientation/labeling at final qc.

Brand Name
VSP SYSTEM
Common Device Name
VSP RECONSTRUCTION
Manufacturer (Section D)
3D SYSTEMS
5381 south alkire circle
littleton CO 80127
MDR Report Key6099540
Report Number1724955-2016-00004
Device Sequence Number974641
Product Code DZJ
UDI-Device Identifier00816847020794
UDI-Public(01)00816847020794(10)76755
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K133907
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberVSPR
Device Lot Number76755
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2016
Initial Report FDA Received Date11/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age58 YR